Q: Are Antidepressants Addictive?
Are there any anti-depressant meds that are addictive? A close family member who
denies I have bp disorder firmly believes that anti-depressants (such as Zoloft)
Dear Jenna --
The standard answer would be: definitely not. Antidepressants are not at all
like medications we typically agree on as "addictive", namely the opiates
(heroin relatives, like methadone, or pain medications like oxycodone) and the
benzodiazepines (Valium relatives, including lorazepam, oxazepam, and a bunch of
others, all of which are quite a bit like alcohol in the style of their
Instead, one can generally stop anytime one wishes, without the risk of
physically dangerous withdrawal as can occur with alcohol or benzodiazepines
(opiate withdrawal is not so dangerous, just awful to go through). HOWEVER, a
"withdrawal" syndrome from antidepressants has been recognized, and that's
probably what your family member is referring to.
Antidepressants in the serotonin-reuptake group (paroxetine/Paxil; sertraline/Zoloft;
venlafaxine/Effexor are the best recognized for causing this problem; Wellbutrin
doesn't cause it; and the older TCA antidepressants can cause some
gastrointestinal problems on stopping but not this "withdrawal" pattern) are now
well-known to cause an odd syndrome in some people when they are stopped,
especially if stopped abruptly. Fluoxetine/Prozac is less likely to cause this
because it tapers itself out of the blood stream much more slowly, yet even it
can still cause similar problems.
is "withdrawal" like? Some people get a flu-like syndrome of low energy, muscle
aches, headache, and/or dizziness, that kind of thing. Many variations seem
possible. Some people have electric shock like sensations. Some have mood
symptoms, including easy tearfulness. Now, from there, you're entering a very
have associated this "withdrawal" syndrome with much more serious symptoms and
behaviors. For an extreme example, read this one wherein
paroxetine withdrawal was used as a defence
against legal charges. It's a pretty bizarre story.
there is a separate syndrome called "antidepressant-withdrawal induced mania".
Ali I would
think that might come closer to describing what's going on in the British legal
case above. This is not fairly attributed to the antidepressant as such and
should not be included in "withdrawal" discussions, in my view. It is one of the
risks of using antidepressants in bipolar disorder, however.
the answer is "no, but yes, or sort of", okay? It's not very straightforward, is
it. No wonder there's some confusion.
Published December, 2003